Wednesday, August 18, 2010

Rev-lite trial: end of cycle 4.

Tuesday 17th August 2010 I completed my Rev-lite clinical trial cycle 4 (28 days) for myeloma. Trial protocol states that after 4 cycles the status of my disease will be reassessed. If my disease has become worse the trial will stop. If my disease has shown improvement I remain on the trial.
My disease has improved allowing me to remain on the trial.
From cycle 5 onwards the Lenalidomide dosage remains at 15mg for 21 days then 7 days free. Dexamethasone dosage remains at 20mg but only given for the first 4 days. For cycles 1 to 4 dexamethasone was 4 days on 4 days off for 21 days; the reduction is welcomed. A daily Aspirin continues as before.
I can now remain on this trial indefinitely or until it officially ends. Reasons for me stopping the trial is complications from side effects or if there is a return of myeloma.
A skeletal x-ray has been scheduled for 2 months time.
This is very heartening news for me. After 9 years since myeloma diagnose I am virtually myeloma free again heading back to normal all thanks to Lenalidomide. For how long, can't say, that's the nature of myeloma and in the hands of God. I feel humble that I received the opportunity to participate in the trial. There are others who Lenalidomide has not worked, my heart goes out to them.
I am convinced that the lower dosage of Lenalidomide and dexamethasone is still effective and does reduce the side effects.

Cycle 4 summary:
There were no significant problems during cycle 4 other than a minor head cold and later coughing phlegm for 3 days (it is winter in NZ). During week 3 of the previous 3 cycles there was a deteriation of the mouth and bottom lip. This was not present in the mouth this time, only a minor feeling on the lip.
Bowels were generally normal, Laxol and Kiwi fruit used sometimes for constipation during dexo days.
There was only one afternoon of fatigue this cycle, though there were occasional pockets of tiredness in the late afternoon. My strength is returning after the diabetes problem allowing me to walk 30 to 40 minutes a day.
I did get some minor cramp in my feet on days 15 and 16. First time for a while even though I am taking vitamin E for cramp.
Starting in the 4th week the skin at my protaphane (insulin) needle sites became bruised or blood spots appeared. This was thought to be related to my lower platelets and the Aspirin which thins the blood. We are currently monitoring this.
There are problems with dexamethasone side effects. Refer to the dexamethasone heading below.
Overall there was an improvement on the first 3 cycles.

Test results:
Today’s results are not yet available. The test results from 4 weeks ago indicate that I continue to respond well to the new treatment.
My IgG at beginning of the trial (28th April) was 32.5 g/L (USA 3250 mg/dl) last month (20th July) 10.7 (USA 1070). Normal range is 7 to 16.
Platelets: 306 now 172.
HB: 115 now 126
RBC: 4.13 now 4.3
WBC 6.7 now 4.8

Dexamethasone increases the blood sugars. During cycle 4 on dexo days I controlled my blood/sugar levels by eating less carbohydrates and walking for regular exercise. The other option of increasing my insulin did not eventuate.
To help with food shopping, cooking and eating I have created a spreadsheet which lists food item, protein, carbohydrates and sugar, a good guide.

Weight loss:
During cycle 4 my weight remained constant at 65 kg (143 lbs). With my diabetes food recommendations now in place I don’t expect to regain much weight at all.

The accumulative effect of dexamethasone over 4 cycles and earlier in the year combined with cyclophosphomide has accentuated some side effects.
Sleep problems during dexamethasone days have become an issue, the wide awake until early morning is there. I am reluctant to take my sedative (Zopiclone) as I get withdrawl symptoms when I stop. That is sleep for 30 minutes then wake with waves of restlessness in my arms and torso for about 3 hours. I have previously used morphine based pain relief some times in high dosages: Kaponal, m-elson, and recently Oxycontin. Perhaps the Zopiclone triggers some residual Morphine still in my body creating a craving. That’s my theory.
I can be aggressive and loud in my speech, very opinionated, don’t hold back. This was a big problem during the first 2 weeks after retuning from hospital with diabetes. I was in denial and angry, not the normal me. Now that I have accepted the diabetes the anger has reduced and we have put in place some systems to down size my speech problems. There are other ways I can do stress release.
I am more emotional this cycle, the tears can flow freely out of nowhere, this maybe a combination of the dexamethasone and the diabetes trauma.
Link: Dexamethasone for myeloma.

Peripheral neuropathy:
During cycle 4 there has again been a very small increase in my peripheral neuropathy in my feet, mainly an increase in the numbness of the soles. It is present in my left hand, but not the right hand. Peripheral neuropathy does reduce during the 4th week when there is no Lenalidomide. Keeping my feet warm, using vitamins and Alpha-lipoic-acid helps reduce the peripheral neuropathy symptoms.

The diabetes was a big blow to me, I have now accepted it. Extra work now includes a change in eating habits, learning the nutritional values of food, avoiding sugar, keeping a daily food diary, the three times a day finger pricks for blood/sugar monitoring, two times a day insulin injections and gaining diabetes knowledge. There will be a posting soon on the diabetes impact on my myeloma and what I am doing to keep it simple.

Links: (Links open in a new window).
Rev-lite clinical trial. Commenced 28 April 2010.
Rev-lite clinical trial: end of cycle 1.
Rev-lite clinical trial: cycle 2, day 18.
Rev-lite clinical trial: end of cycle 2.
Rev-lite clinical trial: end of cycle 3.


Nick said...


Sid, you continue to be an inspiration -- and I can think of nobody in the world who is more deserving of a respite -- and hopefully a long, long one -- from this disease.

I am so pleased to hear you are responding to the Revlimid!

Dexamethasone is awful. My doctor reduced me to 12mg once per week, so perhaps as you continue to respond and your M-protein goes away (hopefully!) a further reduction might be in store for you.

In the meantime, you remain in my prayers -- and I'm so excited for you that I hope you feel the virtual "high five" coming from across the Pacific!

Always your friend in this fraternity we never asked to join,


Sandy said...

Sid -- it is good to hear how you are managing. I know the dex can be as big a challenge as anything else, and you are amazing at how you are taking the diabetes issue firmly in hand. I have known people who were much less committed to managing their health who let a major shift completely throw them. Good on you, mate! (Or is that an Aussie expression?) Well done, then.

Sandy said...

Sept 3 -- It just hit the national news that New Zealand had a major earthquake and since everyone on the NZ telly is saying it was jiggly and rolling and not mad shaking, can we assume you have weathered this event without incident? Thinking of you...

Sid said...

The quake was at Christchurch the biggest city in the South island.
I live 1055 km (650 miles) away in the North Island. It had no effect on us.
Thanks for the concern.